I am currently taking a corticosteroid medication called Prednisone, a fact that makes my husband and son cower in fear.
The first time I took Prednisone was three or four years ago. It was, no doubt, for a rash or something. The first prescription didn’t clear the problem up completely, so I was given another prescription for it. A friend told me that to be on Prednisone, then off, then on again causes it’s effects to intensify. Prednisone seems to affect me like PMS, intensifying whatever emotion I am feeling. If I am a little bit anxious or irritated or sad then Prednisone makes me feel REALLY anxious or irritated or sad. I wasn’t prepared for how the medication would affect me that first time, and we were going through a stressful time (trying to buy a car in time to drive to another state for a wedding) so I was….um…easily upset and not pleasant.
Since then I am very reluctant to take Prednisone. The second time I had to take Prednisone, my husband and son began wondering if they should move out to the RV for a couple of weeks (or maybe, they said, I should) or perhaps they should go off on vacation…and leave me home. EJ said that if I celebrated Halloween, I could go as a witch–I wouldn’t even have to get a costume, I could just take Prednisone. Ha, ha, good thing I wasn’t on Prednisone when they said those things. I think they were a bit overly dramatic, but the truth is that I am not my normal self when on Prednisone. EJ says normally I am like Sandra Dee or Doris Day, actresses from the 1950-60s who played wholesome, sweet “girl next door” type of roles, but on Prednisone I am like the Hulk or something.
When I got this current rash on my leg, I tried everything I could think of to clear it up on my own but I have trouble getting rid of rashes so when this one spread…and spread…I finally went to the doctor and she prescribed the dreaded medicine for the third time. Actually, my doctor was busy so I went to her Physician Assistant, and she gave me three days of the drug. I didn’t really think it would be enough, and it wasn’t. It diminished the rash but didn’t have time to totally clear it up so my doctor prescribed another and longer dose. I am on day four of thirteen days. On, off, on again. Not a good scenario. I warned my family, as I always do when I am on Prednisone so they will know that I might be easily irritated or upset. Warning allows them to be extra understanding…or keep out of my way. I am trying to be very careful to remember that any anxiety or irritation is probably magnified. Mostly I am doing very well, although I did yell at poor EJ a little bit yesterday about relatively minor things that suddenly felt major. He was patient and I apologized.
Prednisone also makes me not sleep well so I am very tired. I am operating on three or four hours of poor sleep a night.
I find that working in my garden helps me keep awake and also gives somewhere for me to drain off my extra emotion. I’d rather battle weeds than my family. There is something satisfying about pulling out weeds. I have gotten a lot done.
Yesterday I did laundry, cleaned the house, and weeded most of my herb garden.
This morning I finished weeding my herb garden, and went on to weed all of EJ’s veggie garden. Then I pulled up all the bricks on another segment of path in the back yard. I only have one more path to do–from the house to the garage. I am tempted to also pull up all the bricks in the path running through my garden so I can just quickly mow it rather than painstakingly weed it, but EJ is not sure I should and neither am I so I probably won’t do it…at least, not this year and not without more thought.
After EJ left for work, I did my regular tasks such as dishes and walking the dog. I video-chatted with my friend a bit. Then I made homemade bread–just regular bread, not challah bread. There was something satisfying about kneading and punching the bread. While it was raising, I went outside and weeded some of my garden until I didn’t have any physical strength left.
I sure get a lot done when I’m on Prednisone. Of course, the weather really helps. For the last couple of weeks or so we’ve had very autumn-ish weather. I love it. The cooler temperatures (high of 72 degrees today) make me feel like working.
My wife had a similar “moodiness” problem on Prednisone, which she has to take for her back sometimes. She feels like she can get a lot done, too, but then usually overdoes it and makes her back worse in the long run. We can’t win. Hope you heal quickly. And I vote for the boys living in the camper. You might just enjoy the peace and quiet for a while.
The RV remains an option!
I have sympathy for your wife, craftymadre–both for her moodiness with Prednisone and for her back problems! EJ struggles with chronic back problems and the pain is terrible.
awwww what a drag, looks like kitty wants to help you with your gardening. i cant handle steriods either, I have tried several kinds and they all give me insomnia and nervousness so i can’t take them.
It’s nice to know I am not the only one struggle with this!
My cat, Rikki-Tikki-Tabby loves to help me in the garden!
Well, at least you are getting a lot of work done! Do the cats even stay out of your way when you take Prednisone? To bad you can’t find an herbal equivalent.
I’d love to find a herbal equivalent, but so far nothing I have tried has worked…except Prednisone. Bleagh.
The dog and cats are mostly as cuddly with me as always. My husband and son remain pretty loving too. This time the emotions aren’t quite as bad as the first time I took the steroid. It’s the sleeplessness that I am struggling with this time. Oh, well. Only seven more days to go! 🙂